My 5-year-old daughter has been prescribed Clonidine by her neurologist to help with a nervous tic. Her nervous tics seem to worsen when she has an ear infection or strep. What is your opinion about treating tics with medication?
Tics are common -- more common than most people think. They are repeated, involuntary muscle movements and they often do increase during times of stress, including things like the strep or ear infections that you mentioned.
The time to consider medications to control the tic is if the tic is interfering too much with the child's life, especially socially or academically. There are also other ways to treat tics than with medications. Biofeedback, for example, really works for some kids. And of course, many kids with tics need no treatment at all and may very well outgrow the tics.
If medication is used, Clonidine is a good choice, but there are a number of good possibilities, such as penfluridol, pimozide, and low-dose haloperidol.
The main side effect to Clonidine involves drowsiness, and the decision to continue it (or adjust the dose) depends on whether, on balance, she seems better off. Sometimes a few weeks of therapy will break the cycle and tapering the dose may be a good choice. If you taper the Clonidine and the tics come back or increase again, you could gradually adjust the dose to the level that works the best.
The information on this Web site is designed for educational purposes only. It is not intended to be a substitute for informed medical advice or care. You should not use this information to diagnose or treat any health problems or illnesses without consulting your pediatrician or family doctor. Please consult a doctor with any questions or concerns you might have regarding your or your child's condition.